Hail, Sawyer
- When
- June 20, 10:53 PM CST to 10:55 PM CST
- Where
- Sawyer County, 1.59 mi WNW of Seeley
- Measured
- 1 in hail
- Reported by
- CoCoRaHS
- Coordinates
- 46.130, -91.400
A complex of thunderstorms moved across the Northland the night of the 20th into the 21st. A warm front was draped across the region and led to a first round of storms moving to the northeast.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A complex of thunderstorms moved across the Northland the night of the 20th into the 21st. A warm front was draped across the region and led to a first round of storms moving to the northeast. This was quickly followed by an eastward moving line of storms. Damaging winds were the primary threat with these storms as they moved across northwestern Wisconsin. Extensive tree damage was reported across the Bayfield Peninsula with hundreds of trees snapped about 4 to 8 feet above the ground.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Jun 20, 10:47 PM CST, 6 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Duluth MN Issued by National Weather Service Des Moines IA 1147 PM CDT Fri Jun 20 2025 .KEY MESSAGES... - Moderate to high confidence in severe storms impacting the Northland tonight with all threats on the table. - The weekend will see hot and humid conditions across the Northland with heat indices in the 90s and low 100s. Extreme Heat Warnings and Heat Advisories are in effect. - Additional strong to severe storm potential late Sunday into Sunday night. && .DISCUSSION... Issued at 1254 PM CDT Fri Jun 20 2025 Tonight, a significant severe thunderstorm event is expected to occur, driven by an approaching potent warm front. Convective Allowing Models (CAMS) guidance indicates that initial storm development is anticipated to commence around 03Z, with a more widespread and organized Mesoscale Convective System (MCS) expected to traverse the region closer to 08Z. The atmospheric environment preceding this front is exceptionally primed for severe convection. Key thermodynamic and kinematic parameters point to a high-impact event, including remarkably high MUCAPE values near 3000 J/kg, which signifies a substantial amount of instability. Deep layer shear near 50 kt will support organized, long-lived storm structures, while a robust 60 kt low-level jet (LLJ) will provide critical low-level shear and ample moisture transport into the storm environment. Precipitable Water (PWATS) values are elevated at 2.0, indicating a very moist airmass capable of producing heavy rainfall. Furthermore, 0−3km Storm Relative Helicity (SRH) values exceeding 600 m2/s2 are highly favorable for the development of strong, rotating updrafts. Given these impressive parameters, all severe weather threats are considered possible, encompassing large hail, damaging winds, and tornadoes. While hodographs are notably long and curvy, suggesting a favorable supercell environment, current assessments indicate that large hail and damaging winds are the primary threats. A unique local factor will be the influence of the Lake Superior lake breeze, which is forecast to extend westward into Itasca County. Within this localized boundary, the lake breeze could introduce a stabilizing effect, potentially inhibiting tornado potential; however, it may also locally enhance the tornado threats in areas immediately adjacent to its boundary. Due to the very high moisture content and the potential for storms to train over the same areas, coupled with a favorable pivot axis for the MCS, localized flash flooding is a significant concern, necessitating the likely issuance of a Flash Flood Watch for affected portions of the forecast area. Following tonights severe weather, a substantial and robust heat dome is forecast to build over the region, ushering in a period of record to near-record heat and oppressive humidity throughout Saturday and Sunday. This prolonged period of extreme heat will lead to dangerous heat indices, prompting the issuance of widespread Extreme Heat Warnings and Heat Advisories across the forecast area. Residents are strongly advised to take all necessary precautions to mitigate heat-related risks. As Sunday progresses, the core of the ridge responsible for the intense heat is expected to shift eastward, which will allow a low- pressure system to track through the forecast area. With residual atmospheric instability from the preceding heat, this transition highlights another potential period of severe weather development. Forecasters will be closely monitoring this systems exact timing and trajectory to assess the precise nature and extent of the severe threat. Finally, as the low-pressure system departs, cold air advection will usher in a significant and welcome change in weather patterns for the latter half of next week. Dew points are anticipated to plummet back into the 40s, bringing much cooler and more comfortable temperatures. No notable large-scale forcing mechanisms are currently apparent for specific thunderstorm timing during this cooler period, suggesting that any isolated convection would likely be diurnally driven. && .AVIATION /06Z TAFS THROUGH 06Z SUNDAY/... Issued at 1137 PM CDT Fri Jun 20 2025 MCS moving across eastern North Dakota with a history of widespread wind damage will continue to move east early in the period. This system will main impact KHIB/KDLH/KHYR with a wind threat and have maintained wind gusts to 55 kts. Large hail is also possible. KILN will have storms as well and have included lower wind gusts potential there. KBRD has less certainty with trends more north of the location. MVFR to local IFR cigs may linger behind the storms for a period. Outflow from these storms also lowers confidence in the wind for the 2 to 4 hour period in the wake of the storms. VFR conditions should return by the afternoon with another period of MVFR cigs possibly arriving Friday evening. && .MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/... Issued at 1254 PM CDT Fri Jun 20 2025 A line of storms is expected to cross the forecast area tonight and will impact the waters of western Lake Superior with sever storms overnight. Thinking that large hail will be the main threat there though can't rule a line of strong wind gusts either. Storms should move east of our nearshore waters after 7 am. For the open water discussion, refer to the NWS Marquette Area Forecast Discussion at weather.gov/mqt. && .DLH WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. MARINE...None. && DISCUSSION...Wolfe AVIATION...Donavon MARINE...Wolfe
Hazardous Weather Outlook National Weather Service Duluth MN 1014 PM CDT Fri Jun 20 2025 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-220315- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 1014 PM CDT Fri Jun 20 2025 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...Tonight Severe thunderstorms and flash flooding are possible this evening and tonight for all of the Northland. Damaging wind up to 80 mph and large hail to 2 inches in diameter are the primary hazards. There is also a low end tornado threat in the Brainerd Lakes to Leech Lake region this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Dangerously hot weather is possible Saturday and Sunday. Heat index values from 95 to 105 degrees are possible. Additional strong to severe thunderstorms may be possible Sunday into early Monday. .SPOTTER INFORMATION STATEMENT... Skywarn spotter activation will not be needed tonight. LSZ121-140>148-150-220315- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- Outer Apostle Islands Beyond 5 NM from Mainland- 1014 PM CDT Fri Jun 20 2025 This Hazardous Weather Outlook is for portions of Lake Superior and the Nearshore waters of western Lake Superior. .DAY ONE...Tonight Scattered strong to severe thunderstorms are possible this evening through early Saturday morning. Damaging wind and large hail are the primary hazards. Elevated waves and winds gusting around 25 knots tonight are expected to create conditions hazardous to small craft around the head of the lake. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Conditions hazardous to small craft are expected to end mid Saturday morning. Additional strong to severe thunderstorms are possible Sunday into Monday. KML More information may be obtained at the following web address: http://www.weather.gov/duluth
Preliminary Local Storm Report
National Weather Service Duluth MN
1153 PM CDT Fri Jun 20 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1146 PM Hail 6 SSW Blackberry 47.11N 93.44W
06/20/2025 M3.00 Inch Itasca MN Public
&&
KMLThe Duluth radar (KDLH), 100 km away, was scanning. The volume nearest the first event began at 04:56 UTC.
22 thunderstorm wind, 3 hail. Local standard time, as filed.
A tree fell onto a powerline causing a power outage.
Several branches were broken off due to high winds.
A couple of trees were downed in the storm.
Two medium spruce trees were snapped near their bases.
One large birch tree was down partially across Highway 13.
Port Wing station PNGW3 recorded a gust of 61 mph.
A tree was down at the spotter's location.
Hundreds of big oak and maple trees were uprooted and snapped. Observer reports nearly all trees in about a five acre area around their house were destroyed with car and house damage.
Three large poplar and one partially dead pine tree were snapped part way up the trunk.
Several hundreds trees down in the woods and across Echo Valley Road.
Several hundred trees down with approximately 70 percent uprooted and the rest snapped four to eight feet up, some higher. All were down in approximately the same direction. There was also some damage to trail infrastructure at Beaver Hollow.
Wisconsin Mesonet site BYFD Bayfield recorded a 78 mph wind gust.
Multiple trees were down in Bennett.
Five to ten medium to large poplar trees were snapped approximately four to eight feet up and were across the road.
Approximately 20 to 30 trees were snapped near the base and partially across the road.
A tree fell on a powerline bringing the powerline down and across a road.
Several trees were snapped and a large portion of roofing material was ripped off of a machine shed.
A 12-inch diameter live and healthy oak tree was snapped.
Winds damaged vendor pop up tents in downtown Hayward. About 25 to 30 percent of the tents set up experienced wind damage.
Significant wind damage was reported with many uprooted trees that were twisted and broken.
Large branches were broken and an aspen tree was snapped towards the top.
Several trees were broken off halfway up the trunk.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2025Every state in 2025This day in weather historyWarnings in Wisconsin, June 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1268713, 1268714, 1268716, 1268717, 1268720, 1268718, 1268719, 1268743, 1268721, 1268722, 1268723, 1268724, 1268725, 1268742, 1268726, 1268727, 1268728, 1268729, 1268715, 1268730, 1268733, 1268734, 1268735, 1268740, 1268741.